TITLE

Diagnosis and treatment of heparin-induced thrombocytopenia

AUTHOR(S)
DeBois, William J; Liu, Junli; Lee, Leonard Y; Girardi, Leonard N; Mack, Charles; Tortolani, Anthony; Krieger, Karl H; Isom, O Wayne
PUB. DATE
January 2003
SOURCE
Perfusion;Jan2003, Vol. 18 Issue 1, p47
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Heparin-induced thrombocytopenia (HIT) is a major side effect secondary to the administration of heparin. This syndrome is serious and potentially life threatening. This response is the result of antibodies formed against the platelet factor 4 (PF4)/heparin complex. The incidence of this immune-mediated syndrome has been estimated to be 1–3% of all patients receiving heparin therapy. The occurrence of HIT in patients requiring full anticoagulation for cardiopulmonary bypass (CPB), therefore, presents a serious challenge to the cardiac surgery team. The diagnosis of HIT should be based on both clinical and laboratory evidence. While functional assays, platelet aggregation tests, and the serotonin release assay can be used to support the diagnosis, the negative predictive value of these tests is generally less than 50%. In contrast, although non-functional antibody detection assays are more sensitive, they have a low specificity. HIT can be treated in several ways, including cessation of all heparin and giving an alternative thrombin inhibitor, platelet inhibition followed by heparin infusion, and the use of low molecular weight heparins. In this presentation, the pathology and current diagnostic tests, as well as the successful management of patients with HIT undergoing CPB at New York Presbyterian Hospital, are reviewed.
ACCESSION #
9459287

 

Related Articles

  • Heparin.  // Reactions Weekly;8/12/2006, Issue 1114, p11 

    The article describes the case of a 12-year old patient with end-stage dilated cardiomyopathy who developed thrombocytopenia after treatment with heparin.

  • Heparin: Adrenal haemorrhage due to heparin-induced thrombocytopenia: 5 case reports.  // Reactions Weekly;Dec2013, Issue 1481, p21 

    The article presents a case study of 115 patients aged 54-73, who developed adrenal hemorrhage because of heparin-induced thrombocytopenia.

  • Delayed-onset HIT: What you can do. LoBuono, Charlotte // Drug Topics;3/18/2002, Vol. 146 Issue 6, pHSE9 

    Presents a summary of a report published in the 'Annals of Internal Medicine,' regarding heparin-induced thrombocytopenia (HIT). Effect of a delayed recognition and treatment of HIT; Factors that are important for an appropriate diagnosis of HIT; Discussion on the prevention of delayed-onset HIT.

  • Update on argatroban for the prophylaxis and treatment of heparin-induced thrombocytopenia type II. Grouzi, Elisavet // Journal of Blood Medicine;2014, Vol. 5, p131 

    Heparin-induced thrombocytopenia (HIT) is a rare but potentially severe complication of heparin therapy that is strongly associated with venous and arterial thrombosis (HIT and thrombosis syndrome, HITTS), which requires urgent detection and treatment with a nonheparin anticoagulant. Argatroban,...

  • Treating Heparin-Induced Thrombocytopenia. Cerrato, Paul L. // RN;Nov98, Vol. 61 Issue 11, p92 

    Reports that the United States Food and Drug Adminstration approved drug Lepirudin (Refludan), for the treatment of heparin-induced thrombocytopenia can help prevent the thromboembolic complications that result from allergic reaction to heparin. Most common effect to be concerned about; Other...

  • Focus on danaparoid: A heparinoid for DVT prophylaxis with potential for use in HIT. Campbell, Maria J.; Chow, Moses S.S. // Formulary;Dec97, Vol. 32 Issue 12, p1211 

    Focuses on danaparoid sodium, a heparinoid approved for prophylaxis of postoperative deep venous thrombosis (DVT) in patients undergoing hip replacement surgery, and studies its use in heparin-induced thrombocytopenia (HIT). Chemistry and pharmacology; Pharmacokinetics; Clinical trials; Adverse...

  • Re: Heparin-induced thrombocytopenia--Type 2. Yagnik, Vipul D. // Asian Journal of Transfusion Science;Jul-Dec2011, Vol. 5 Issue 2, p179 

    A letter to the editor is presented in response to the article "Heparin-Induced Thrombocytopenia (HIT)-Type 2," by T. A. Majeed, published in a 2010 issue.

  • Pentadecapeptide BPC157 reduces bleeding and thrombocytopenia after amputation in rats treated with heparin, warfarin, L-NAME and L-arginine. Sikirić, Predrag; Stupnišek, Mirjana; Kokot, Antonio; Drmić, Domagoj; Hrelec Patrlj, Maša; Sever, Anita Zenko; Radić, Božo; Bojić, Davor; Včev, Aleksandar; Seiwerth, Sven // Cardiologia Croatica;May/Jun2014, Vol. 9 Issue 5/6, p257 

    Rationale: BPC 157 is a stable gastric pentadecapeptide recently implicated with a role in hemostasis. While NO is largely implicated in hemostatic mechanisms, in tail-ampu- tation-models under heparin- and warfarin-administration, both the NO-synthase (NOS)-blocker, L-NAME (prothrom- botic) and...

  • Heparin-induced thrombocytopenia: comparison between response to fondaparinux and lepirudin. Al-Rossaies, Amani; Alkharfy, Khalid; Al-Ayoubi, Fakhar; Al-Momen, Abdulkareem // International Journal of Clinical Pharmacy;Dec2011, Vol. 33 Issue 6, p997 

    Background Patients with heparin-induced thrombocytopenia (HIT) require anticoagulation with alternative immediate acting anticoagulants such as lepirudin. Lepirudin may generate antibodies that increase risk of bleeding. Fondaparinux, on the other hand, is structurally too short to induce...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics